New Mexico, 2021

Flash Flooding in New Mexico, September 5, 2021

September 5, 2021 · NWS ABQ · 2 events in 2 counties and zones

As an area of high pressure continued to strengthen over the Great Basin area on September 5, 2021, drier air continued to filter into the state from the north which further limited storm coverage across the area. However, deeper moisture continued to reside across southern New Mexico which allowed for another round of afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

As an area of high pressure continued to strengthen over the Great Basin area on September 5, 2021, drier air continued to filter into the state from the north which further limited storm coverage across the area. However, deeper moisture continued to reside across southern New Mexico which allowed for another round of afternoon thunderstorms. A few of these thunderstorms produced heavy rainfall while steering flow moved these thunderstorms in a general south to southwest direction. With slow steering flow, this only added to the flash flooding risk. The heaviest rainfall was reported in southern Catron and Socorro counties, and flash flooding was reported in the Gila Cliff Dwellings National Monument where a few visitors to the park were stranded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 5, 4:51 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 5, 4:51 AM MST, 4 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
551 AM MDT Sun Sep 5 2021

.AVIATION...
12Z TAF CYCLE
Isolated showers will continue over portions of eastern NM,
primarily south of I-40. MVFR/IFR cigs and vsbys will continue
expanding in coverage from the east slopes of the central mountain
chain ewd until around sunrise then gradually dissipate. Lcl upslope
fog will mainly impact the east slopes of the central highlands and
central mountain chain through mid morning. Dry air aloft is
forecast to continue to push into the northwest third of the state today
which will focus thunderstorm activity this afternoon and evening
over eastern and southern NM with wdly sct coverage progged south of
I-40.

33

&&

.PREV DISCUSSION...211 AM MDT Sun Sep 5 2021...
.SYNOPSIS...
An unseasonably strong area of high pressure will build into NM from
the west this week. The chance for showers and storms will be mainly
confined to southern and eastern NM today and Labor Day. A couple of
these storms may produce heavy rainfall but the overall threat will
be very limited. Dry and hot conditions will prevail through the end
of the week with near-record high temperatures likely statewide.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH LABOR DAY)...
Upper-level high is forecast to strengthen over southern NV today
and the resulting north to northeasterly flow aloft will usher in
more dry air aloft to the northwest half of the state today. Today's
afternoon and evening thunderstorms will favor locations south of I-
40 and along and east of the central mountain chain (which is
comprised of the Sangre de Cristo, Sandia, Manzano, Gallinas, and
Sacramento mountain ranges). Only a few storms are forecast for
Monday afternoon and evening as dry air continues to move in from
the north and northeast. Lingering cloud cover in east-central and
southeast NM will keep high temperatures below to well below average
while the remainder of the central and northern NM remain above
seasonal averages for early September. The warmer than average
temperatures spread to all areas Monday afternoon as the above
mentioned upper-level continues to strengthen as it shifts to near
the central N/UT.

LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)...
By Monday night, an unseasonably strong 597dm H5 high over the Great
Basin will begin spreading a much drier and stable airmass into NM.
This upper high will traverse very slowly eastward across northern
NM thru Friday. The H5 value of 595dm progged by the ECMWF at KABQ
Thursday night is near the record value for the month of September.
The H7 temp of +16.5C Tuesday is also above the 90th percentile.
This upper high will result in near-record high temps Tuesday thru
Friday w/ very little if any cloud cover. Comfortably cool nights
w/ clear skies, dry air, and light winds will bring relief after
sunset each day.

33/Guyer

&&

.FIRE WEATHER...
There are no fire weather concerns during the next week as the Four
Corners' high builds back over the Great Basin, keeping troughs well
north of NM. High temperatures are forecast to warm to above average
for all areas through the work week.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 5, 2:06 AM MST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
306 AM MDT Sun Sep 5 2021

NMZ201>241-061000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
306 AM MDT Sun Sep 5 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Patchy fog across portions of eastern NM this morning may reduce
visibilities below one-half mile at times and result in localized
hazardous travel.

Isolated to scattered showers and storms over the Sangre de Cristo
Mountains and areas south of the I-40 corridor will produce locally
heavy rainfall with localized areas of flash flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated showers and thunderstorms are possible over the central and
southern high terrain Monday. A couple storms may produce brief heavy
rainfall and strong outflow winds.

Near-record high temperatures will develop over the region Tuesday
through Saturday as an unseasonably strong area of high pressure
builds into New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

Guyer

The radar

The Albuquerque radar (KABX), 165 km away, was scanning. The volume nearest the first event began at 16:33 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Socorro

When
September 5, 9:36 AM MST to 1:00 PM MST
Where
Socorro County, 16.98 mi NNW of Dusty to 16.97 mi NNW of Dusty
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
33.860, -107.712

Heavy rain flooded portions of New Mexico State Road 52 which rendered the roadway impassable. The New Mexico Department of Transportation was forced to close to roadway for several hours as a result. The extent of damages is unknown.

Flash Flood, Catron

When
September 5, 1:15 PM MST to 4:00 PM MST
Where
Catron County, 26.68 mi SE of Reserve Negrito Arpt to 29.25 mi SE of Reserve Negrito Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.235, -108.228

Heavy rain in the Gila Cliff Dwellings flooded many creeks, canyons, and trails in the National Monument. Water overtook a bridge as debris clogged the canyon underneath which stranded visitors for a short time. Damages are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971658, 971611.